News >

Expert Underscores Importance of AE Management in GU Cancers

Caroline Seymour
Published: Wednesday, May 09, 2018

Xiao X. Wei, MD
Xiao X. Wei, MD
Although they tend to be less common, adverse event (AE) management is still imperative with immunotherapies and requires a multidisciplinary approach, says Xiao X. Wei, MD, MAS.

While revisions to the ASCO, NCCN, and ESMO guidelines have given clinicians a better understanding of how to manage immune-related AEs, the adjustments have not eliminated the need for individualized treatment of patients with genitourinary (GU) cancers.

 
“There are no prospective data per se or high-level evidence on how to best treat side effects, [and though] the ASCO, NCCN, and ESMO guidelines have given us more tools to work with…every patient is different, and we have to employ our clinical judgement,” says Wei.

In an interview during the 2018 OncLive® State of the Science Summit™ on Genitourinary Cancers, Wei, instructor of medi­cine, Harvard Medical School, Dana-Farber Cancer Institute, discussed managing possible AEs of different systemic therapies in kidney and bladder cancer.

OncLive®: What are the safety profiles of some newly approved agents in GU cancers?

Wei: Some of the newer approved agents in kidney cancer include cabozantinib (Cabometyx) and the PD-1/PD-L1 agents, such as nivolumab (Opdivo). In bladder cancer, there is also pembrolizumab (Keytruda) and atezolizumab (Tecentriq). Cabozantinib has a relatively similar side effect profile compared with the other tyrosine kinase inhibitors, such as sunitinib (Sutent) and pazopanib (Votrient).

Data from the CABOSUN study compared cabozantinib with sunitinib, so physicians have an idea of how the 2 agents are side by side. Diarrhea is much more frequently seen with cabozantinib. It’s the most common reason why patients require dose reductions. When physicians use cabozan­tinib to treat patients with advanced kidney cancer, they should be ready to hold the agent and reduce the dose if necessary.

What are some of the toxicities patients may experi­ence with PD-1/PD-L1 inhibitors?

The PD-1/PD-L1 inhibitors are generally very well tolerated, so the vast majority of patients don’t experience too many AEs. Nonetheless, we as clinicians need to be on the lookout for AEs because we can’t predict which patients will experience them. The faster we act, the better the outcome. Immune-related toxic­ities can affect any organ, but the organs that are commonly affected are the skin, gastrointestinal tract, liver, and the endocrine system. Some of the guidelines that have come out over the past 2 years have guided our management approach.

Is there anything in particular from those guidelines you would like to highlight?

If you compare the guidelines, they’re fairly similar. There are subtle differences, and this highlights the fact that guidelines exist. We have to work in a multidisciplinary manner, and that includes working with a specialist depending on which organs are involved.

Are there any ongoing studies focused on predicting response or tolerability to treatment?

There is research being done on a genomics level to see if single-nucleotide polymorphisms are associated with immune-related toxicities. There is also interest in looking at how the microbiome might affect the development of toxicities.

Is there a greater incidence of toxicities with combination regimens in GU cancers?

We know that the efficacy is better when we add immuno-oncology drugs together. Although the combination of ipili­mumab and nivolumab, for example, has a higher efficacy, it also has a higher toxicity associated with it. That is definitely a concern. There’s also a higher risk of severe toxicities that could lead to severe colitis, pneumonitis, myocarditis and neurological complication. These are things that patients and clinicians need to know about when considering these combination treatments.

When administering combination therapy, is it difficult to discern which agent is responsible for reported toxicities?

It’s not [a] clear-cut answer, but we do know that ipilimumab is associated with more diarrhea in and of itself. In general, when we encounter grade 2/3 diarrhea, we hold both drugs. There is a discussion to be had that, once the toxicity resolves to grade 1 or better, whether or not we should discontinue one or both agents. That is a case-by-case situation that is determined by what other treatment options the patient has and the severity of the patient’s toxicity course.

Are patients hesitant to report their AEs because they believe it may lead to treatment discontinuation?

It’s important for oncologists to tell their patients that most of these side effects are reversible, especially if they are treated early with steroids and potentially other agents, if necessary. A lot of times we can resume therapy—that is assuming that the severity is not very high, or the heart and other vital organs are not affected.





View Conference Coverage
Online CME Activities
TitleExpiration DateCME Credits
Cancer Summaries and Commentaries™: Update from Chicago: Advances in the Treatment of Breast CancerJul 31, 20181.0
Community Practice Connections™: The Next Generation in Renal Cell Carcinoma Treatment: An Oncology Nursing Essentials WorkshopJul 31, 20181.5
Publication Bottom Border
Border Publication
x